Hail, Benton
- When
- August 26, 2:50 AM CST
- Where
- Benton County, 2 mi SSE of Gilman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.703, -93.954
One severe storm developed between Alexandria, and St. Cloud, Minnesota during the morning of Sunday, August 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
One severe storm developed between Alexandria, and St. Cloud, Minnesota during the morning of Sunday, August 26th. This storm moved eastward a produced a swath of large hail, up to golf ball size, from near Gilman, eastward through, Milaca, and Braham.
Another cluster of storms developed behind this main storm and produced large hail from Princeton, eastward to Stacy, and Chisago City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 25, 10:14 PM CST, 4 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1114 PM CDT Sat Aug 25 2018 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Sunday) Issued at 407 PM CDT Sat Aug 25 2018 Clouds have been slow to mix out today across eastern MN due to the light boundary layer flow. There has been some progress recently and still think skies will be clear by this evening. The main concern tonight will be what a complex of storms will do that originates over North Dakota. Guidance is all over the place, with most of the CAMs taking it eastward across northern MN and brushing the far northern CWA late tonight. However, the ECMWF dives it southeast across western and southern MN very late tonight and Sunday morning. Each scenario seems possible, so didn't want to commit to one solution 12 hours out. Some CAMs, including the NSSL WRF, develop scattered showers and storms across central and southern MN after 2 or 3 AM as well, so 30-40 PoPs seem justified. Of more interest in the short term will be a mid level wave traversing northeast across the Plains Sunday morning, reaching southern MN and Iowa during the afternoon. Boundary layer moisture is expected to increase markedly ahead of that feature, with surface dew points in the low to mid 70s underneath decent mid level lapse rates around 7.5 C/km. Moderate to pockets of strong instability are possible given sufficient heating (assuming the southern decaying MCS scenario doesn't play out overnight). As the wave encounters this favorable, albeit slightly capped environment, thunderstorms are expected to develop and possibly form an MCS by late afternoon across eastern/southern MN with a risk for wind damage. Helping aid this risk is a 45 kt LLJ nosing into southern MN, with 50 kt mid level jet streak across northern Iowa. Increased PoPs to likely from mid afternoon onward southeast of Mankato-Twin Cities metro line. .LONG TERM...(Sunday night through Saturday) Issued at 407 PM CDT Sat Aug 25 2018 The main focus in the long-term is with the active weather Sunday night through Tuesday, including the threat for severe weather and heavy rain/flash flooding. Storms from Sunday afternoon will move into central Wisconsin by Sunday evening, likely as a mesoscale complex. These storms will continue to carry a risk for damaging winds into the night given the storm mode but should be east of our area by Sunday evening. Further west, discrete storms are expected to develop over the Dakotas in the vicinity of the surface low. These storms are expected to merge into a mesoscale convective system Sunday night and propagate east into central/northern Minnesota. Where this system tracks will be dependent on the location of the surface boundary and instability gradient, which will likely be uncertain until later in the day tomorrow. Most likely this boundary will set up be over central/northern Minnesota, or along and north of an Alexandria-Mora line. Damaging winds are again possible with this complex of storms, along with very heavy rain. The overall propagation of the system should keep storms moving but a quick 1-3" in a short amount of time is certainly possible given PW values near 2 inches and warm cloud depths over 12000 feet. Furthermore some areas in this part of Minnesota has seen some impressive rain over the last week so it won't take much additional rainfall to saturate soils and lead to potential flash flooding. The cold front responsible for Sunday's storms slowly dips south into central Minnesota during the day, with an impressive atmosphere building out ahead of it during the afternoon. MLCAPE of 2500-3000 J/kg and effective bulk shear values of 30-40 kts would easily support organized updrafts capable of producing all modes of severe weather. However, 700 mb temperatures around 12C will result in strong capping during the afternoon, making it unlikely that any discrete storms develop and materialize a large hail or tornado threat. Most likely, storm development will wait until later in the evening along the cold front when better forcing from the shortwave aloft passes overhead. Storms would go up all at once in these scenario, which along with deep shear vectors largely parallel to the front, would result in cold pools quickly merging and a linear storm complex developing. Damaging wind would be the primary severe threat in this case as the complex moves across central and southern Minnesota into western Wisconsin during the evening. Again, very heavy rain in a short period of time is likely with these storms which will carry a risk for localized flash flooding. The areas that see heavy rain from the storms Sunday will especially have to be closely monitored for the flash flooding risk on Monday. The cold front continues to sag south on Tuesday, with some uncertainty on just how far it will move and where storms will redevelop along it Tuesday afternoon. Some activity will be ongoing along the front Monday night into Tuesday morning but this will largely be on the wane during the day. The best chance for thunderstorms looks to be across western Wisconsin and far- southeastern Minnesota, especially if the speed of the front slows down somewhat. Severe weather looks less likely on Tuesday but heavy rain will continue to be a threat wherever storms redevelop as PW values still remain above 1.5 inches. A couple of cooler and drier days are anticipated behind the front, with the next potential system approaching Friday into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1115 PM CDT Sat Aug 25 2018 The main concerns during the period are fog overnight and convection overnight and again Sunday afternoon. Based on current radar trends with the storms developing over the eastern Dakotas, the HRRR indeed looks to be doing the best and therefore remains the preferred model. Said storms look to track eastward across northern/central MN overnight, and affect KAXN/KSTC/KRNH/EAU between 08Z and 12Z. There is curently a southern band just west of Huron, SD, but that looks to wane by the time it would affect KRWF/KMSP. We then still expect to see a brief break until early to mid afternoon as a shortwave moves over the area and interacts with the unstable atmosphere in place. Have included Prob30's where confidence is lower, and Tempo's where certainty is greater. In the meantime before the clouds move in, given light winds and high dewpoints, expect to see some fog development. The lowest visibilities will be across east central MN and west central WI, and in river valleys, where winds are lighter and clouds will be slower to move in. South/southeast winds increase on Sunday with gusts to 17-23 knots for Sunday afternoon. KMSP... Still expecting convection to stay north of KMSP overnight, with the primary threat window being Sunday between 20 and 24Z. Could see some fog around the airport overnight, but do not expect visibility reductions lower than 5SM. /OUTLOOK FOR KMSP/ Mon...VFR early. MVFR possible in SHRA/TSRA late. Wind SW 10-15kt. Tue...MVFR possible in SHRA/TSRA early. VFR late. Wind NW 10-15kt. Wed...VFR. Wind W 5-10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...ETA AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 835 PM CDT Sat Aug 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 270145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 835 PM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms are possible overnight into Sunday morning. A few severe thunderstorms could occur along and north of a line from Morris to St Cloud to Mora. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are additional chances for thunderstorms Sunday through Tuesday. Severe storms appear possible. The main hazards are large hail, damaging winds, and heavy rainfall. Additionally, heat and humidity will build on Sunday. Those who are active outdoors, especially on Sunday afternoon, will be at risk for heat illness if precautions are not taken. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight north and west of a Morris to St. Cloud to Mora line, and will likely be needed area wide at times Sunday through Monday night.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 AM CDT SUN AUG 26 2018
MNZ041-042-047>049-260730-
Stearns-Stevens-Pope-Douglas-Todd-
140 AM CDT SUN AUG 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE...
NORTHERN STEVENS...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES
THROUGH 230 AM CDT...
At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lake Emily to near Dumont. Movement was
northeast at 60 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, Brooten, Freeport, Evansville, Carlos and Brandon.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 144.
U.S. Highway 59 between mile markers 163 and 177.
U.S. Highway 71 between mile markers 154 and 188.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4576 9624 4576 9576 4610 9577 4611 9515
4592 9465 4555 9462 4545 9557 4565 9626
4573 9626
TIME...MOT...LOC 0638Z 240DEG 50KT 4554 9563 4575 9640
JPCThe Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
8 hail, 1 lightning. Local standard time, as filed.
A swath of large hail, up to golf ball size, occurred near Pease, and east of Pease near the Isanti County line.
A swath of large hail, up to golf ball size, continued into Isanti County from west of Day, to the far northeast corner near Braham. Vehicles were reported damage from the hail stones.
A structure was struck by lightning, south of Linwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770057, 770059, 770048, 770051, 770052, 770054, 770053, 770055, 770056.